Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Apr 26, 2021, 7:29 PM MDT for Weston County, Wyoming; Custer County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2021, 7:29 PM MDT (01:29 UTC)
- Expired
- Apr 26, 2021, 7:56 PM MDT
- In force
- 27 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Custer County, SD, Weston County, WY
The radar
The Rapid City radar (KUDX), 100 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092
WUUS53 KUNR 270129
SVRUNR
SDC033-WYC045-270230-
/O.NEW.KUNR.SV.W.0002.210427T0129Z-210427T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
729 PM MDT Mon Apr 26 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Northwestern Custer County in southwestern South Dakota...
East central Weston County in northeastern Wyoming...
* Until 830 PM MDT.
* At 729 PM MDT, a severe thunderstorm was located 6 miles west of
Elk Mountain Lookout, or 8 miles south of Newcastle, moving east at
30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Elk Mountain Lookout around 740 PM MDT.
Jewel Cave National Monument around 800 PM MDT.
Custer around 825 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4362 10417 4379 10425 4386 10393 4385 10365
4372 10358
TIME...MOT...LOC 0129Z 251DEG 26KT 4373 10416
HAIL...1.50IN
WIND...60MPH
$$
JC2 follow-up statements
482
WWUS53 KUNR 270147
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
747 PM MDT Mon Apr 26 2021
WYC045-270156-
/O.CAN.KUNR.SV.W.0002.000000T0000Z-210427T0230Z/
Weston WY-
747 PM MDT Mon Apr 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WESTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4371 10405 4383 10405 4385 10398 4386 10393
4385 10365 4376 10360
TIME...MOT...LOC 0146Z 247DEG 32KT 4378 10397
$$
SDC033-270230-
/O.CON.KUNR.SV.W.0002.000000T0000Z-210427T0230Z/
Custer SD-
747 PM MDT Mon Apr 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHWESTERN CUSTER COUNTY...
At 746 PM MDT, a severe thunderstorm was located 5 miles northeast of
Elk Mountain Lookout, or 12 miles east of Newcastle, moving east at
35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Jewel Cave National Monument around 755 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4371 10405 4383 10405 4385 10398 4386 10393
4385 10365 4376 10360
TIME...MOT...LOC 0146Z 247DEG 32KT 4378 10397
HAIL...1.25IN
WIND...60MPH
$$
JC909
WWUS53 KUNR 270156
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
756 PM MDT Mon Apr 26 2021
SDC033-270205-
/O.CAN.KUNR.SV.W.0002.000000T0000Z-210427T0230Z/
Custer SD-
756 PM MDT Mon Apr 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CUSTER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4371 10405 4383 10405 4385 10398 4386 10393
4385 10365 4376 10360
TIME...MOT...LOC 0154Z 251DEG 26KT 4380 10388
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 5:19 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 26, 5:19 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 519 PM MDT Mon Apr 26 2021 .DISCUSSION...(This Evening Through Monday) Issued at 240 PM MDT Mon Apr 26 2021 Upper low across the western CONUS will slowly drift east into the southern Plains over the next couple of days. Across the region, active southwest flow will persist, bringing continued chances for showers and some thunderstorms to the forecast area. KUDX radar shows showers and an isolated storm developing across portions of northwest SD through the northern Black Hills into Weston County, WY. A weak frontal boundary is now straddling the CWA and will make its final push through the southern half this evening. Weak instability may produce isolated thunderstorms tonight into Tuesday, but in general, lightning is not expected. Showers will mainly affect the northern half of the CWA tonight into Tuesday morning, then the southern half Tuesday afternoon and Tuesday night. There could be snow showers across the higher Black Hills late tonight into Tue morning, but any accumulations will be light. By Wednesday morning, QPF amounts across most areas will be up to half an inch, but locally higher amounts will be possible across the northern Black Hills and across south central SD. Drier weather is expected Wednesday, with highs in the 60s. Late in the week, upper ridging will build across the western CONUS into the northern Great Plains. Dry weather will continue through the end of the week, with a warming trend bringing temps in the 70s to near low 80s by Friday and Saturday. Cooler, more active weather is then expected to start next week. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 508 PM MDT Mon Apr 26 2021 MVFR-IFR cigs will spread southward this evening behind a cold front, trending IFR in many areas. Coverage of showers will increase tonight and persist through Tues. Some snow will mix in with the showers in the Black Hills and NE WY late tonight. Patchy fog will also be most places later tonight into Tues, esp along the eastern slopes of the Black Hills. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...JC
Hazardous weather outlook, Apr 26, 3:01 PM MDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 301 PM MDT Mon Apr 26 2021 SDZ001-002-014-032-271300- Harding-Perkins-Ziebach-Haakon- 301 PM MDT Mon Apr 26 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-013-024>031-041-042-072>074-WYZ054>058-071-271300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 301 PM MDT Mon Apr 26 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon and evening. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ043-044-046-047-049-271300- Jackson-Bennett-Mellette-Todd-Tripp- 301 PM MDT Mon Apr 26 2021 /401 PM CDT Mon Apr 26 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Apr 26, 3:23 PM MDT, 4 hours 6 minutes before
Special Weather Statement National Weather Service Rapid City SD 323 PM MDT Mon Apr 26 2021 SDZ029-074-262145- Hermosa Foot Hills SD-Southern Black Hills SD- 323 PM MDT Mon Apr 26 2021 ...STRONG THUNDERSTORM OVER CENTRAL CUSTER COUNTY... At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Jewel Cave National Monument, or 12 miles southwest of Custer, moving east at 45 mph. Penny size hail will be possible with this storm. Locations impacted include... Pringle, Blue Bell, Stockade Lake, Custer State Park, Mount Coolidge, Legion Lake, Buffalo Corrals, Center Lake and northwestern Wind Cave National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may be producing large quantities of small hail. Driving through deep hail is like driving on slushy roads. Slow down and do not brake suddenly. && LAT...LON 4356 10383 4366 10387 4381 10341 4364 10332 TIME...MOT...LOC 2121Z 249DEG 41KT 4363 10377 JC
Special weather statement, Apr 26, 3:47 PM MDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
347 PM MDT Mon Apr 26 2021
SDZ029-074-262230-
Hermosa Foot Hills SD-Southern Black Hills SD-
347 PM MDT Mon Apr 26 2021
...STRONG THUNDERSTORMS OVER CENTRAL CUSTER COUNTY...
At 347 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Custer State Park to Blue Bell to 3 miles east
of Pringle. Movement was east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Custer, Pringle, Fairburn, Wind Cave National Park, Stockade Lake,
Legion Lake, Buffalo Corrals, State Game Lodge, Blue Bell, Center
Lake, Custer State Park, Mount Coolidge and Black Hills Playhouse.
LAT...LON 4385 10328 4372 10316 4357 10326 4359 10362
4369 10360 4380 10366
TIME...MOT...LOC 2147Z 264DEG 24KT 4380 10353 4370 10348 4361 10352
PojorlieSpecial weather statement, Apr 26, 5:35 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
535 PM MDT Mon Apr 26 2021
WYZ055-058-270000-
Weston WY-Southern Campbell WY-
535 PM MDT Mon Apr 26 2021
...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND SOUTHWESTERN
WESTON COUNTIES...
At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Rochelle, or 20 miles southeast of Wright, moving east
at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Rochelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
LAT...LON 4358 10535 4369 10499 4350 10491 4349 10522
4350 10532
TIME...MOT...LOC 2335Z 255DEG 24KT 4354 10521
JCSpecial weather statement, Apr 26, 6:32 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Rapid City SD 632 PM MDT Mon Apr 26 2021 WYZ058-270100- Weston WY- 632 PM MDT Mon Apr 26 2021 ...STRONG THUNDERSTORM OVER SOUTHEASTERN WESTON COUNTY... At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Clareton, or 28 miles southwest of Newcastle, moving east at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Morrisey and Clareton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4351 10475 4371 10484 4387 10441 4354 10418 TIME...MOT...LOC 0032Z 249DEG 39KT 4363 10470 JC
Local storm report, Apr 26, 7:20 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MDT MON APR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 7 SE CLARETON 43.63N 104.58W
04/26/2021 E1.25 INCH WESTON WY PUBLIC
&&
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 6:32 PM MDT | Special Weather Statement | UNR | Weston | 28 min |
| Apr 26, 6:54 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 36 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2021Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.